Utah, 2003

Lightning Strike in Utah, October 1, 2003

October 1, 2003 · NWS SLC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 1, 2:40 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 1, 2:40 PM MST, 1 hour 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT WED OCT 1 2003

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DEVELOP OVER
NORTHEAST CALIFORNIA TONIGHT AND MOVE INTO EXTREME SOUTHWEST UTAH ON
FRIDAY.
&&

.DISCUSSION...SOUTHERN END OF ELONGATED TROUGH ALONG WEST COAST IS
NOW IN THE PROCESS OF FORMING A CLOSED LOW OVER NE CA. SHORT WAVES
ARE EJECTING FROM THIS NEGATIVELY TILTED TROUGH AS THIS TAKES PLACE
WITH JET EXIT REGION OVER UT. THE DYANMIC LIFT IS COMBINING WITH AN
UNSTABLE AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN 2/3RDS OF THE FORECAST AREA TODAY AND THIS SHOULD INCREASE
LATER TONIGHT AND THURSDAY...ESPECIALLY OVER THE NORTH AS THE LOW
GETS CLOSER.

BY MID DAY FRIDAY THE CLOSED CIRCULATION AT 500 MB IS OVER EXTREME
SW UT IN THE 12Z AVN...6 HOURS SOONER IN THE 18Z ETA WHICH SHIFTS
THE MAIN THREAT OF PRECIP TO THE SOUTHERN HALF OF THE FORECAST AREA
LATE THURSDAY NIGHT AND FRIDAY.

BOTH AVN/ETA HAVE PRECIP THREAT OVER MUCH OF THE FORECAST AREA
THURSDAY...BUT THEN DIFFER ON FRIDAY WITH ETA CONFINING MAIN THREAT
TO THE SOUTH WHILE AVN SPREADS PRECIP OVER ALL OF THE AREA AGAIN
FRIDAY. WITH TRACK OF CLOSED LOW AND COLD POCKET ON BOTH MODELS
ALONG UT/AZ BORDER HAVE TRENDED TO TOWARDS ETA WITH THE DRIER
SOLUTION IN THE NORTH...BUT HAVENT COMPLETELY REMOVED CHANCE OF
RAIN IN THE NORTH FRIDAY.

WEAK SPLIT FLOW WITH FAIRLY HIGH HEIGHTS OVER THE WEEKEND AS THE
NEXT SYSTEM MAINLY DROPS SOUTH OFFSHORE SHOULD KEEP FORECAST AREA
DRY WITH CLEAR TO PARTLY CLOUDY SKIES. THEN SPLITTING TROUGHS MOVE
INLAND FIRST HALF OF THE WEEK...JUST SOME CLOUDS FOR NOW. LONGER
RANGE MRF HAS BEEN QUITE VARIABLE ON STRENGTH AND TIMING OF TROUGH
AND SUBSEQUENT WESTERLIES LATE NEXT WEEK WITH LATEST 12Z RUN QUITE
ENTHUSIASTIC BUT ALSO QUITE DIFFERENT FROM THE 06Z RUN. SO IT SEEMS
THE PATTERN IS DEFINATELY CHANGING WITH THE VERY WARM RIDGE
CONDITIONS A THING OF THE PAST...BUT LOW CONFIDENCE IN WHAT THE NEW
PATTERN WILL BE.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
ID...NONE.
WY...NONE.
&&

DUNN
Hazardous weather outlook, Oct 1, 6:00 AM MST, 10 hours 30 minutes before
IDZ024-025-UTZ001>021-WYZ021-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED OCT 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wasatch

When
October 1, 4:30 PM MST
Where
Wasatch County, Central Portion
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
40.330, -111.168 (the zone’s center; the record gives no point)

A 64-year-old man was struck and killed by lightning while attempting to load a boat out of Strawberry reservoir and onto a trailer.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Wasatch2003-10-0164MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327871.